Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
2029713 tn?1373044704

Hemoglobin levels and anemia on Incivek/Inf/Riba

I started Incivek triple therapy on January 11 of this year. My baseline hemoglobin was 14.4, at two weeks into treatment it was down to 11.6, at four weeks it was 10.0. I go for my 8 week test this Thursday. I feel fairly weak and lightheaded most of the time. I feel a little worse than I did at my four week blood test. Depression is pretty bad, as I am not on any AD.

My questions are: Do some people's hemoglobin levels stabilize without adjustment to their medication or addition of something like Procrit? Will my hemoglobin definitely continue to decline on the same downward trend? Is there a hemoglobin number where I absolutely will require a medication adjustment, or are adjustments made based upon how much weakness the patient can tolerate? Is Procrit safe?

I'm not scheduled to see my GI until the end of the Incivek portion of the medication. I'm in touch with the Nurse pretty frequently. She said I was slightly anemic, and should add a multivitamin with iron to my diet. I'm not sure about that...any opinions?
23 Responses
2062453 tn?1350336542
Hi Sunflower:

Both Incivek & Riba is really hard on red blood cells (RBCs) & Hemoglobin (Hgb).

I don't believe the drop in Hgb is linear -- I believe Hgb decreases at a decreasing rate. That means it will likely continue to drop, but not drop as fast as in the beginning.

Your Hgb might stabilize after you stop taking the Incivek after week 12 because there will be one less drug killing your RBCs.

Hgb for men runs about 2 points higher than for women. For me, I was authorized an intervention (Epogen/Procrit) at 10.5 Hgb. Without the Epogen, I would have received a transfusion at about 7 Hgb. It took me 30,000-40,000 units of Epogen (Procrit) to stop my Hgb from decreasing and to get it rising again, but that was better than a transfusion!

You're probably lightheaded because you are hypoxic (i.e., your not getting enough oxygen to your brain because of the anemia). If true, it's likely your night vision is being affected so be careful driving at night (or don't drive at night).

My guess is your doctor will first try to control the anemia by reducing your riba and then use Procrit/Epogen to avoid a transfusion (if necessary).

Be careful about adding iron. That could be a good thing, but it could also have consequences. Recommend coordinating the addition of iron with the nurse after you get your Week 8 test results.

Best,
Sentinel
Avatar universal
i would see the dr i really would, I had to have two blood transfusions and my hgb stayed in the very low 8s for most of the treatment. I don't understand why you are only to see the doc at the end of the incevik part of treatment, to me that was the worst part and I had to see my doc and have bloodwork every week because of the anemia and the other sides I was having. I was told to take an iron tab as well, I haven't done it and I can't tell you not too as that is between you and the doc. But I would for sure see the doc before the incevik part is done that is just weird not to see them.
2029713 tn?1373044704
Thanks. I know I should make an appointment, but...

I'm afraid if I go in, he'll lower my meds, which I would like to put off for as long as I can. That was why I wanted to know if anyone knew if there was an absolute cut off where the hemoglobin levels are dangerously low, or if it is a matter of how much the patient can tolerate.

Avatar universal
My doc said that  <10 is when they start discussing rescue drugs or modifying Riba, but I have seen others on here be as low as 7 before they knew they knew things were that bad, that is pretty low and makes you feel very bad, some can't even hardly get out of bed....it can become dangerous if it gets too low
2029713 tn?1373044704
Thanks.

I'm still up and around, but I'm a slug for the most part. It's hard to think straight, as well. I feel confused sometimes.
179856 tn?1333550962
It doesnt matter if you know what the cut off is because you need to get in there and get your CBC, asap. You were at 10 at week 4 and now it's week 8.....at one time he probably could have given you procrit but it takes time to work, either way now if you are down low enough they are going to dose reduce and or transfuse.....

You need to call.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.